Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 22, 1997, 12:17 AM CDT for Rice County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 1997, 12:17 AM CDT (05:17 UTC)
- Expired
- Aug 22, 1997, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Rice County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 21.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 220515
FFWICT
KSC159-220815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT FRI AUG 22 1997
* FLASH FLOOD WARNING FOR
RICE COUNTY - CENTRAL KANSAS
* UNTIL 315 AM CDT
* SOME STREAMS/AREAS AFFECTED
HIGHWAY 14 ACROSS RICE COUNTY
* CAUSE AND EFFECT
AT 1158 PM CDT THE RICE COUNTY SHERIFF DEPARTMENT REPORTED WATER
COVERING HIGHWAY 14 NORTH OF LYONS. IN ADDITION...A FEW CARS
HAVE BEEN WASHED OFF THE ROAD ON HIGHWAY 14.
* FORECAST CONDITIONS
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA UNTIL 300 AM WITH
ADDITIONAL HEAVY RAINFALL LIKELY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
MARIEN
&What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:16 PM CDT, 9 hours 1 minute earlier.
Area forecast discussion, Aug 21, 3:16 PM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU AUG 21 1997 SHORT TERM: 18Z SFC MAP INDICATES OUTFLOW BOUNDARY FROM CONVECTION EARLY TODAY LYING NW-SE ACRS WC KS INTO SW PTN OF CWA. ADAP SHOWS EXCELLENT MSTR CONVERGENCE ALONG THIS BOUNDARY AS 85H PROFILERS INDCIATE 15-20 KT SW 85H LOW LEVEL JET PUNCHING INTO THE BOUDNARY. AS A RESULT... EXPECT STORMS TO FIRE ALONG THIS FEATURE AND TRACK SE. MEANWHILE...WATER VAPOR SAT PIX SHOWS IMPRESSIVE DRYING PUSHING INTO WRN NE WITH PROFILERS SHOWING MID LVL SHORTWAVE INTO WRN NEBRASKA. MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING THIS UPPER SYSTEM THROUGH CENTRAL KS TONIGHT...WITH EXCELLENT UPPER DIFFLUENCE IN THE ERN 1/2 OF CWA. WITH LOW FLASH FLOOD VALUES WILL HAVE TO CLOSELY WATCH POTENTIAL FOR HEAVY RAINS...BUT BEST THETA-E RIDGE AND DEEPEST MOISTURE REMAIN JUST WEST OF THE CWA. LIKED ETA/S QPF SOLUTION AND IT/S STRONGER UPPER FEATURES. HYSELL LONG TERM: FOLWD ETA SOLN ON PCPN TRENDS & FWC ON TEMPS. LWR ATMOS TO RMN QUITE MOIST TMRW & TMRW NGT ACRS MUCH OF CWA AS SFC HI OVR ERN KS CONTS TO DRFT E/SE TO AID IN GULF INJECTION AS CWA.HWVR WL KP CWA DRY FOR LTR PDS AS AM MORE CONFIDENT ON ETA POSNG OF WK H7 S/W OVR N/NE TX & AS SUCH XPCT TS TO FIRE S OF NEIGHBORHOOD I.E. SRN OK & E 1/2 TX. MSTR GRAD INCR DNSTRS 3RD & 4TH PDS ACRS SC & C SXNS HWVR H7 WAA SHUD PUT STGR LID ON CNVCTN SAT HENCE WL CONT DRY FCST ACRS THE BOARD. W/ ABV MNTND HI CONTG ITS E/SE TREK S/SW FLO TO RTN ACRS MOST OF C & SC SXNS & THRFR WL FOLW FWC SOLN BOTH MAXS & MINS. ES FCSTID = 04 ICT 66 84 65 89 / 50 0 0 0 HUT 66 84 65 89 / 50 0 0 0 EWK 65 84 65 89 / 50 0 0 0 EQA 65 84 65 89 / 50 0 0 0 WLD 65 84 65 89 / 50 0 0 0 RSL 64 84 64 89 / 50 0 0 0 GBD 64 84 64 89 / 50 0 0 0 SLN 65 84 64 89 / 50 0 0 0 MPR 64 84 64 89 / 50 0 0 0 CFV 60 83 63 86 / 30 0 0 0 CNU 61 83 63 86 / 30 0 0 0 K88 60 83 63 86 / 30 0 0 0 .ICT... KS...NONE.
In the hours before
Special weather statement, Aug 21, 11:40 PM CDT, 37 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-220515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT THU AUG 21 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS REPLACED SEVERE THUNDERSTORM WATCH NUMBER 710... THE FOLLOWING COUNTIES ARE INCLUDED IN THE NEW WATCH NUMBER 711. RICE MCPHERSON BARTON RENO HARVEY KINGMAN SEDGWICK HARPER SUMNER RUSSELL...LINCOLN...ELLSWORTH AVND SALINE COUNTIES ARE NO LONGER COVERED BY A SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 4 AM. CHANCE
Special weather statement, Aug 21, 11:42 PM CDT, 35 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-220515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT THU AUG 21 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS REPLACED SEVERE THUNDERSTORM WATCH NUMBER 710... THE FOLLOWING COUNTIES ARE INCLUDED IN THE NEW WATCH NUMBER 711. RICE MCPHERSON BARTON RENO HARVEY KINGMAN SEDGWICK HARPER SUMNER RUSSELL...LINCOLN...ELLSWORTH AND SALINE COUNTIES ARE NO LONGER COVERED BY A SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 4 AM. CHANCE
Special weather statement, Aug 22, 12:08 AM CDT, 9 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1211 AM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. NOONAN
Special weather statement, Aug 22, 12:11 AM CDT, 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1211 AM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Aug 21, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 43 min |
| Aug 21, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Aug 21, 10:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Aug 21, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 21, 11:21 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 34 min |
| Aug 21, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Aug 22, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Aug 22, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 36 min |
| Aug 22, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 60 min |
| Aug 22, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Aug 22, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 64 min |
| Aug 22, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Aug 22, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| Aug 22, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
Nearby
Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.